The Good and Bad About a Pain-Free Statin

By Pat Anson, Editor

New research has confirmed what a lot of us already know about statins: the cholesterol fighting drugs may lower your risk of heart disease, but they can also cause painful muscle cramps, memory loss and other side effects.

In the first major trial of its kind, researchers at the Cleveland Clinic gave atorvastatin (Lipitor) or a placebo to nearly 500 patients with very high cholesterol levels, many of whom had a history of muscle related statin intolerance. Over 42 percent of the patients reported muscle pain or weakness on atorvastatin.  

Those patients were then enrolled in another phase of the study and given a non-statin drug called evolocumab, which inhibits a protein in the liver (PCSK9) that helps produce cholesterol.  

The good news? Evolocumab was very effective in lowering cholesterol and rarely produced muscle problems.

The bad news? Evolocumab would cost about $14,000 a year and is self-administered monthly by injection only. Double ouch.


"Statin intolerance has been a very challenging clinical problem," said Steven Nissen, MD, chairman of Cardiovascular Medicine at Cleveland Clinic. "The study showed that PCSK9 inhibitors can significantly lower cholesterol in patients with documented statin intolerance, providing an effective treatment for these difficult to manage patients."

While the study findings, published in JAMA, were mainly meant to test the efficacy of evolocumab, it’s nice to see the medical community acknowledge that statins have painful side-effects and that drug makers are trying to find alternatives.

I started taking statins over a decade ago on the recommendation of a family physician, because of mildly elevated cholesterol and a scary family history of coronary artery disease. Right away I started having painful leg cramps at night, and during the day I felt lethargic and less alert.  My doctor was a bit skeptical and switched me from one statin to another (Lipitor, Vytorin and finally Crestor), but the cramps and brain “fogginess” continued. When I stopped taking statins, the symptoms disappeared.

I’m certainly not alone. Muscle pain is reported by an estimated 5% to 29% of statin users, but there are no blood or diagnostic tests to document muscle-related statin intolerance. It’s also hard to fight conventional thinking (and extensive advertising) that statins are good for you, so a lot of patients are encouraged to keep on taking them, even if they do cause pain.

Only in 2014 did the Food and Drug Administration require warning labels on statins, cautioning that some statins can cause a muscle injury called myopathy, which is characterized by muscle pain or weakness. In rare instances, the FDA says statins can also cause liver injury, diabetes and memory loss.   

The first statin, lovastatin, was approved by the FDA in 1987 – meaning it took the agency nearly three decades to start warning about these side effects. It’s only through patient complaints that the FDA even learned about them, a concept that the American College of Emergency Physicians (ACEP) should probably brush up on.

As Pain News Network has reported, ACEP wants Medicare to stop requiring hospitals to ask patients about the quality of their pain care. That's not a good idea. And the painful history of statins is proof of that.